Hail, Stillwater
- When
- July 14, 4:06 PM MST
- Where
- Stillwater County, 5 mi N of Reed Pt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.772, -109.550
An isolated thunderstorm producing golf ball sized hail moved across Central Stillwater County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm producing golf ball sized hail moved across Central Stillwater County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 14, 2:04 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT SAT JUL 14 2007
.SHORT TERM...VALID FOR SUN AND MON...
STRONG UPPER LEVEL RIDGE MOVING ACROSS THE WESTERN PORTIONS OF THE
STATE WITH MONSOONAL MOISTURE MOVING THROUGH THE RIDGE GENERATING
THUNDERSTORM ACTIVITY. THIS AFTERNOONS ACTIVITY BEING SUPPORTED BY
A COUPLE OF SHORTWAVES THAT ARE MOVING THROUGH THE AREA AND
ACTIVITY HAS MOVED EAST OF SOUTHWEST MONTANA AS A RESULT.
SATELLITE ALSO SHOWS ANOTHER WAVE MOVING INTO SOUTHWEST MONTANA
THAT WILL SPREAD THUNDERSTORMS INTO THE WESTERN PORTION OF THE
AREA LATER TODAY. GFS FROM 12Z DID A GOOD JOB OF SHOWING THIS
AFTERNOON ACTIVITY WHICH LIKELY HAD SUPPORT FROM BOUNDARY LAYER
MOISTURE THOUGH BASES ARE HIGH ENOUGH TO KEEP ACTIVITY FROM BEING
SURFACE BASED. ACTIVITY SHOULD DECREASE AROUND MIDNIGHT AS THE
SHORTWAVE WORKS SOUTH OF THE AREA AND INSTABILITY DECREASES.
FOR SUNDAY...EXPECT SIMILAR CONDITIONS TO TODAY THOUGH SHORTWAVE
ACTIVITY SHOULD BE MUTED AND THUNDERSTORMS AGAIN FAVORING
SOUTHWEST MOUNTAINS. WITH THE APEX OF THE RIDGE MOVING INTO YNP IT
IS EXPECTED TO INDUCE SUBSIDENCE AND SURFACE HIGH PRESSURE WHICH
WILL AGAIN SUPPORT LIGHT DOWNSLOPE WHICH WILL HELP MIX
TEMPERATURES. WITH 700MB TEMPS INCREASING A COUPLE OF DEGREES
SHOULD NOT BE MUCH TROUBLE TO HIT 100 IN THE PLAINS. LOW LEVEL JET
DEVELOPMENT IS EXPECTED OVER SOUTH CENTRAL MONTANA OVERNIGHT BUT
EXPECT TOO MUCH CAPPING FOR ANY NOCTURNAL THUNDERSTORM
DEVELOPMENT. LOOKS LIKE SOME DEBRIS CLOUDS COULD KEEP MINIMUM
TEMPERATURES A LITTLE BIT HIGHER. FOR MONDAY RIDGE AXIS SHIFTS
INTO SOUTH CENTRAL MONTANA WITH THERMAL TROF MOVING ACROSS THE
CONTINENTAL DIVIDE. THIS WILL HELP KEEP THE TEMPERATURES HOT
WITH THE FLOW ALOFT BECOMING SLIGHTLY DIFFLUENT OVER THE WESTERN
ZONES. THIS SHOULD ALLOW ISOLATED THUNDERSTORMS TO CONTINUE OVER
THE WESTERN ZONES AND CANNOT RULE OUT A STORM MOVING INTO THE
PLAINS MONDAY NIGHT. BORSUM
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS REMAIN IN CLOSE AGREEMENT WITH ONLY MINOR DISCREPANCIES
SHOWING UP ON TIMING OF SHORT WAVES TO MOVE THROUGH. MID AND LONG
RANGE MODELS CONTINUE TO INDICATED A VERY WARM WEEK AHEAD FOR
SC/SE MT. UPPER LEVEL HIGH PRESSURE RIDGE TO REMAIN OVER THE AREA
WHICH WILL ALLOW THERMAL RIDGE TO SET UP ACROSS THE FORECAST
AREA. 850MB TEMPERATURES RISING TO +30C TUESDAY WITH A +34C
EXPECTED ON THURSDAY. STRONG HEATING WILL CAUSE AFTERNOON
TEMPERATURES TO REACH INTO THE LOW TO MID 100S ACROSS THE PLAINS
FOR TUESDAY THROUGH THURSDAY. MODELS CONSISTENT IN BRINGING
SEVERAL SHORT WAVES THROUGH THE RIDGE TUESDAY AND WEDNESDAY. LOW
LEVELS WILL BE CAPPED AS 700MB TEMPERATURES AROUND +15C.
SOUNDINGS INDICATE ELEVATED CAPE OVER THE AREA AND ISOLATED HIGH
BASE THUNDERSTORMS WILL BE POSSIBLE. LOWERED POPS OVER THE PLAINS
ON THURSDAY AS VERY STRONG CAP SHOULD BE IN PLACE WITH 700MB
TEMPERATURES AROUND +18C. BEST CHANCE FOR THUNDERSTORMS WILL COME
THURSDAY NIGHT AS RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS. THIS
WILL CAUSE SOUTHWEST FLOW TO AMPLIFY ACROSS THE WESTERN ZONES
WHERE STRONG LIFT IS PROGGED TO MOVE OVER. SOUTHWEST FLOW TO
CONTINUE OVER THE AREA FRIDAY AND SATURDAY WITH IMPRESSIVE
HEIGHTS CONTINUING OVER THE AREA. NEW MEX GUIDANCE SHOWING HIGHS
IN THE LOWER 90S BUT WILL NOT ADJUST CURRENT FORECAST THIS FAR
OUT. RICHMOND
&&
.AVIATION...
VFR CONDITIONS WILL MOSTLY PREVAIL THIS AFTERNOON.
HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF
A KSHR TO KMLS LINE. MVFR CONDITIONS WILL BE POSSIBLE WITH THESE
STORMS ALONG WITH GUSTY WINDS TO 30 KTS. THUNDERSTORM ACTIVITY
WILL DECREASE BY SUNSET AND VFR CONDITIONS WILL PREVAIL OVERNIGHT.
STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 067/100 066/100 069/102 067/103 066/103 065/103 066/103
22/T 20/B 02/T 22/T 21/G 22/T 22/T
LVM 059/097 057/098 059/099 058/100 057/100 055/100 055/100
33/T 32/T 22/T 22/T 22/T 22/T 22/T
HDN 066/100 065/102 068/104 066/105 066/105 064/106 063/106
22/T 20/G 02/T 22/T 21/G 22/T 22/T
MLS 068/100 067/101 071/103 071/104 071/106 070/106 070/106
02/T 20/G 02/T 22/T 21/G 22/T 22/T
4BQ 066/099 065/100 070/103 069/105 068/105 067/106 065/106
02/T 20/U 02/T 22/T 21/G 22/T 22/T
BHK 064/094 061/095 066/099 065/100 065/100 064/100 063/100
02/T 20/U 02/T 22/T 21/U 22/T 22/T
SHR 061/097 061/099 065/101 064/102 064/102 063/102 062/102
22/T 20/B 02/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT THROUGH SUNDAY EVENING FOR ZONES
28-34-39>41-56-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 514 AM MDT SAT JUL 14 2007 MTZ028-034-039>042-056-063>068-151200- SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 514 AM MDT SAT JUL 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. THE THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED. ALSO...HOT TEMPERATURES CAN BE EXPECTED TODAY WITH READINGS SURGING INTO THE MID 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON. THE THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND EVENING. TEMPERATURES WILL APPROACH 100 DEGREES SUNDAY AND REMAIN HOT THROUGH THE WEEK. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ029>033-035>038-057-058-WYZ098-099-151200- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE- POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN- SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 514 AM MDT SAT JUL 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HEAT WILL BUILD INTO THE AREA TODAY WITH READINGS SURGING WELL INTO THE 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT WILL CONTINUE WITH READINGS APPROACHING 100 DEGREES SUNDAY. RECORD TO NEAR RECORD HEAT CAN BE EXPECTED SUNDAY. THE HOT WEATHER WILL CONTINUE THROUGH THE WEEK WITH HIGH TEMPERATURES AROUND 100 DEGREES EXPECTED EACH DAY. ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE MOST DAYS AS WELL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
435 PM MDT SAT JUL 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 NW COLUMBUS 45.67N 109.29W
07/14/2007 M0.88 INCH STILLWATER MT TRAINED SPOTTER
ALSO SHEETS OF HEAVY RAIN. VISIBILITY 1/4 MILE.
&&
DANBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
438 PM MDT SAT JUL 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST CUSTER 46.13N 107.55W
07/14/2007 E70 MPH YELLOWSTONE MT PUBLIC
ESTIMATED 60 TO 70 MPH WINDS. ALSO REPORTED TREE BRANCHES
BREAKING OFF OF TREES.
&&
LIZSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
449 PM MDT SAT JUL 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 25 SSE HYSHAM 45.96N 107.03W
07/14/2007 M60 MPH TREASURE MT CO-OP OBSERVER
&&
LIZSThe Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail. Local standard time, as filed.
Hail continued off and on for a half hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47473, 47474.